Alert archive / Missouri / Flash Flood Warnings in 2005
Flash Flood Warning 81, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Aug 23, 2005, 7:24 PM CDT for Shannon County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2005, 7:24 PM CDT (00:24 UTC)
- Expired
- Aug 24, 2005, 1:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Shannon County, MO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 228 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 952 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 240024
FFWSGF
MOC203-240615-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
724 PM CDT TUE AUG 23 2005
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SHANNON COUNTY IN SOUTH CENTRAL MISSOURI.
* UNTIL 115 AM CDT.
* AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
DOPPLER RADAR ESTIMATED NEARLY TWO INCHES OF RAIN HAD FALLEN IN
THE PAST HOUR WITHIN A SMALL AREA BETWEEN SUMMERSVILLE...ROUND
SPRING...AND EMINENCE. RAINFALL RATES ARE INCREASING WITH THESE
STORMS WITH RAINFALL RATES IN EXCESS OF TWO INCHES PER HOUR
LIKELY.
* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE ALLEY SPRING AND ROUND SPRING. CAMPERS ALONG THE SMALLER
TRIBUTARIES OF THE CURRENT RIVER AND JACKS FORK SHOULD MOVE TO
HIGHER GROUND IF RISING WATERS ARE OBSERVED.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
LAT...LON 3729 9127 3719 9125 3704 9130 3704 9156
3711 9165 3727 9165
$$
SAW2 follow-up statements
000
WGUS73 KSGF 240139
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
839 PM CDT TUE AUG 23 2005
MOC203-240615-
SHANNON MO-
839 PM CDT TUE AUG 23 2005
...FLASH FLOOD WARNING CONTINUES FOR SHANNON COUNTY UNTIL 115 AM
CDT...
AT 825 PM...SHOWERS AND THUNDERSTORMS WERE BEGINNING TO DECREASE IN
COVERAGE AND INTENSITY ACROSS THE WARNED AREA. HOWEVER...RAINFALL
AMOUNTS IN EXCESS OF TWO INCHES OCCURRED WITHIN A SHORT PERIOD OF
TIME ACROSS PARTS OF EASTERN AND CENTRAL SHANNON COUNTY. THE
HEAVIEST RAIN FELL BETWEEN SUMMERSVILLE AND ROUND SPRING. RUNOFF
FROM THIS EXCESSIVE RAINFALL WILL CONTINUE TO CAUSE FLOODING ACROSS LOW
WATER CROSSINGS AND OTHER LOW LYING AREAS INTO THE OVERNIGHT HOURS.
IN ADDITION...CAMPERS SHOULD BE ON THE LOOKOUT FOR RISING WATERS ON
THE SMALLER TRIBUTARIES OF THE CURRENT RIVER AND JACKS FORK. IF
RISING WATER IS OBSERVED...MOVE TO HIGHER GROUND IMMEDIATELY.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
LAT...LON 3729 9127 3719 9125 3704 9130 3704 9156
3711 9165 3727 9165
$$
SAW000
WGUS73 KSGF 240610
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
110 AM CDT WED AUG 24 2005
MOC203-240620-
SHANNON MO-
110 AM CDT WED AUG 24 2005
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SHANNON COUNTY HAS
BEEN CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3729 9127 3719 9125 3704 9130 3704 9156
3711 9165 3727 9165
$$
CRAMERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 6:50 PM CDT, 34 minutes earlier.
Area forecast discussion, Aug 23, 6:50 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 650 PM CDT TUE AUG 23 2005 .UPDATE... SCATTERED CONVECTION CONTINUED ACROSS SOUTHWEST AND SOUTH CENTRAL MISSOURI EARLY TUESDAY EVENING. ACTIVITY HAD DEVELOPED ALONG A THERMAL GRADIENT ALONG THE SOUTHWEST EDGE OF A BLANKET OF CLOUDS THAT COVERED ABOUT THE NORTHEAST HALF OF THE FORECAST AREA. CONVECTION ALSO SUPPORTED BY A SUBTLE SHORTWAVE PASSING ACROSS THE OZARKS REGION. SCATTERED STORMS WILL CONTINUE FOR A FEW MORE HOURS AS OUTFLOW BOUNDARIES INTERACT ACROSS FAR SOUTHWEST MISSOURI WHERE THERE WAS SLIGHT INSTABILITY. STORMS HAVE BEEN VERY EFFICIENT RAINFALL PRODUCERS WITH REPORTED AMOUNTS OF 3 TO 4 INCHES IN LOCALIZED AREAS. FOSTER && .DISCUSSION... SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)... SHOWERS WILL CONTINUE INTO THIS EVENING OVER CENTRAL MISSOURI MAINLY ASSOCIATED WITH WEAK ISENTROPIC LIFT ALONG THE 305-310K SURFACE. SOME MOISTURE POOLING AND WEEK 850MB CONVERGENCE EVIDENT AS AN MCV CONTINUES TO MOVE SLOWLY EASTWARD INTO WESTERN MO. THIS ALONG WITH 1400-1600 J/KG...LITTLE NO CIN...PW OF 1.75 INCHES AND SOME INSTABILITY ALOFT SHOULD PROVIDE ENOUGH ENERGY TO ALLOW SHOWERS AND THUNDERSTORMS TO REMAIN THROUGH TONIGHT. THE MAIN CONCERN WILL BE THE POTENTIAL FOR HEAVY RAINFALL AS CAPE IS RATHER SKINNY AND HIGH 0 TO -20C HEIGHTS MAKE THE HAIL THREAT MINIMAL AT BEST. DURING THE DAY WEDNESDAY LITTLE IN THE WAY OF ANYTHING IN THE AREA TO PRODUCE MORE THAN ISOLATED TO SCATTERED SHOWERS ALONG THE MO/KS LINE...THOUGH AN OUTSIDE CHANCE OF A RUMBLE OF THUNDER IS POSSIBLE SO KEPT SLIGHT CHANCE OF THUNDERSTORMS. LOW TO MID LEVEL MOISTURE REMAINS RATHER HIGH AND WILL KEEP THE SKY MOSTLY CLOUDY THROUGH THE DAY. ANOTHER UPPER 500MB AND ASSOCIATED 250MB JET STREAK ACROSS IOWA SHOULD PROVIDE ENOUGH TO ALLOW SOME SHOWERS AND STORMS TO PUSH INTO THE WESTERN HALF OF THE AREA THROUGH THURSDAY MORNING. HATCH EXTENDED PERIODS (THURSDAY THROUGH TUESDAY)... LOOKS UNSETTLED FOR MUCH OF THIS TIME PERIOD. PERIOD STARTS WITH A VIGOROUS UPPER LOW ALONG SASKATCHEWAN/MONTANA BORDER THAT WILL DRIFT SLOWLY EAST-NORTHEAST WHILE THE SUBTROPICAL RIDGE REMAINS SUPPRESSED FROM NORTHERN MEXICO INTO THE GULF COAST STATES. THIS LEAVES THE AREA UNDER THE INFLUENCE OF HARD TO PLACE SHORTWAVES MOVING EAST THROUGH THE AREA. ETA/GFS/ECMWF PLACE A SURFACE LOW OVER WESTERN KS 12Z THURSDAY WITH A VEERING 20-25KT SOUTHWESTERLY 850MB LOW LEVEL FLOW AND VERY DEEP MOISTURE...ESPECIALLY OVER THE WESTERN HALF OF THE FORECAST AREA. THE NAM AND GFS PROG PRECIPITABLE WATER VALUES NEAR 2.10 INCHES AT KSGF 12Z-18Z THURSDAY. THE NAM PLACES A 300/250MB JET STREAK OVER SE NEB/IA WITH ENHANCED LIFT OVER EASTERN KS/WESTERN MO IN THE RIGHT ENTRANCE REGION OF THE JET. THE POTENTIAL EXISTS FOR A HEAVY RAIN PRODUCING MCS IN OR NORTHWEST OF THE FORECAST AREA THU MORNING. HAVE BUMPED UP POPS TO REFLECT THIS...AND MAY STILL MAKE FURTHER ADJUSTMENTS PENDING COORDINATION. TAIL END OF A COLD FRONT COMING FROM THE AFOREMENTIONED CANADIAN STORM WILL MOVE INTO THE AREA FRIDAY-SATURDAY. FRONT WILL LIKELY STALL NEAR OR JUST SOUTH OF THE AREA...AND WITH THE CONTINUED ACTIVE PATTERN OF SHORTWAVES MOVING THROUGH THE REGION...MAINTAINED AT LEAST SLIGHT RAIN CHANCES THROUGH THE UPCOMING WEEKEND. ANOTHER STRONG STORM MOVES INTO BRITISH COLUMBIA SUNDAY WITH THE SUBTROPICAL RIDGE BUILDING OVER THE AREA SOMEWHAT EARLY NEXT WEEK. GFS STILL INDICATES WEAK SHORTWAVES EMBEDDED IN THE WEAK UPPER FLOW...SO SLIGHT RAIN CHANCES ARE WARRANTED. TEMPERATURES ARE GENERALLY NEAR OR SLIGHTLY ABOVE NORMAL THROUGH MUCH OF THIS TIME. DSA && .AVIATION... BROKEN CEILINGS WILL PREVAIL TONIGHT AT THE SPRINGFIELD AND JOPLIN TERMINALS AS A VERY MOIST AIRMASS REMAINS IN PLACE. SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA WILL DIMINISH BY MIDNIGHT. DESPITE THE CLOUD COVER...GENERAL VFR CONDITIONS ARE EXPECTED. LOCALIZED MVFR CEILINGS AROUND 3 KFT MAY DEVELOP OVERNIGHT IN ADDITION TO PATCHY FOG IN THE 3 TO 5 MILE RANGE. VFR CONDITIONS WILL PREVAIL WEDNESDAY...BUT CONSIDERABLE CLOUD COVER WILL PERSIST. FOSTER && SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE. .KS...NONE. SGF TEAM
Hazardous weather outlook, Aug 23, 7:00 PM CDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 700 PM CDT TUE AUG 23 2005 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241815- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 700 PM CDT TUE AUG 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: ISOLATED THUNDERSTORMS WITH HEAVY RAIN...AND LOCALIZED WIND GUSTS TO 40 MPH. AREAS AFFECTED AND TIMING: THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH MIDNIGHT ACROSS SOUTHWEST MISSOURI AND SOUTHEAST KANSAS...OR SOUTH OF A LINE FROM NEVADA TO FORT LEONARD WOOD. DISCUSSION: SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL GRADUALLY DIMINISH AFTER SUNSET. HEAVY RAINFALL AND LOCALIZED FLOODING WILL REMAIN THE PRIMARY HAZARD WITH THESE STORMS. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK AS UPPER LEVEL DISTURBANCES MOVE ACROSS THE REGION. SUFFICIENT INSTABILITY AND LIFT WILL SUPPORT A CHANCE OF THUNDERSTORMS LATE WEDNESDAY AND INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) FOSTER
In the hours before
Local storm report, Aug 23, 6:47 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
647 PM CDT TUE AUG 23 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0445 PM HEAVY RAIN 3 SE ROBY 37.49N 92.11W
08/23/2005 INCH TEXAS MO PUBLIC
2.00 INCHES OF RAIN
0610 PM HEAVY RAIN 2 SW BASSVILLE 37.33N 93.16W
08/23/2005 INCH GREENE MO BROADCAST MEDIA
4.00 INCHES OF RAIN IN 2 HOURS EAST OF FELLOW LAKE
0615 PM HEAVY RAIN 1 SW FORDLAND 37.16N 92.96W
08/23/2005 INCH WEBSTER MO BROADCAST MEDIA
2.80 INCHES OF RAIN JUST SOUTHWEST OF FORDLAND
0615 PM HEAVY RAIN 5 SW FAIR GROVE 37.33N 93.21W
08/23/2005 INCH GREENE MO PUBLIC
3.30 INCHES OF RAIN
0630 PM HEAVY RAIN 5 S GAINESVILLE 36.53N 92.43W
08/23/2005 INCH OZARK MO BROADCAST MEDIA
3.50 INCHES OF RAIN ON T HIGHWAY SOUTH OF GAINESVILLENearby
Flash Flood Warnings in Missouri, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.